Minnesota, 2005

Hail and Damaging Winds in Minnesota, August 9, 2005

August 9, 2005 · NWS DLH · 11 events in 6 counties and zones

10 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 9, 1:45 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 9, 1:45 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
245 AM CDT TUE AUG 9 2005

.DISCUSSION...
LINE OF STRONG CONVECTION FROM ND INTO CENTRAL MN JUST N OF QSTNRY
BNDRY EXTENDING FROM SFC LOW IN SD INTO CN N OF LK SUP. MODELS AGREE
IN PUSHING THE FNT A LTL FARTHER S...BUT OVERRUNNING OF THE BNDRY
WILL KEEP CHCS OF TSTMS OVR CWA THRU TDA/TNGT. CHCS OF SVR WILL
DIMINISH AS AXIS OF GREATEST INSTAB SETTLES S ALG WITH THE FNTL
BNDRY...AND COOLER MORE STABLE AIR FOLLOWS IT INTO THE REGION. AFT
TDA...THE TIMING OF MINOR IMPULSES IN ZONAL FLOW ALOFT WILL BE MAIN
FCST PROB...RESULTING IN SMALL POPS EACH DAY FOR REST OF THE
WEEK...ALTHO SOME REFINEMENTS WILL UNDOUBTEDLY HAVE TO BE MADE AS WE
GET CLOSER IN TIME. MOS PRODUCTS HAVE PICKED UP ON SLGT COOLING
TREND AS CAA PATTERN SETS UP AFT FNT LEAVES THE AREA. NO MAJ
ADJUSTMENTS TO TEMP GRIDS NEEDED.

.AVIATION...
PREVAILING VFR CONDITIONS ARE EXPECTED THROUGH MOST OF THE TAF
PERIOD. A WEAK FRONT WILL SLOWLY DRIFT SE ACROSS THE UPPER MIDWEST
TODAY AND TONIGHT PRODUCING SCATTERED THUNDERSTORMS. THESE
THUNDERSTORMS WILL PRODUCE MVFR-IFR CIGS AND VSBYS...AND POSSIBLY
STRONG WINDS AND HAIL.

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.

04
Hazardous weather outlook, Aug 8, 6:15 AM CST, 21 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
715 AM CDT MON AUG 8 2005

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-091230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
715 AM CDT MON AUG 8 2005

...SLIGHT RISK OF SEVERE STORMS TODAY AND TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND
TONIGHT...ROUGHLY SOUTH OF A LINE FROM WALKER TO DULUTH...AND
INCLUDING THE MINNESOTA NORTH SHORE. LARGE HAIL WILL BE THE PRIMARY
HAZARD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY...ROUGHLY
EAST OF A LINE FROM BRAINERD TO DULUTH. THE PRIMARY HAZARDS WILL BE
LARGE HAIL AND DAMAGING WINDS. OTHER THUNDERSTORMS ARE EXPECTED ON
WEDNESDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED BY THIS AFTERNOON.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

04

The radar

The Duluth radar (KDLH), 171 km away, was scanning. The volume nearest the first event began at 09:49 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cass

When
August 9, 3:50 AM CST
Where
Cass County, East Gull Lake
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.450, -94.383

Numerous trees were blown down. A barn and tin shed were blown down.

Thunderstorm Wind, Crow Wing

When
August 9, 3:55 AM CST
Where
Crow Wing County, Brainerd
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.367, -94.200

Numerous trees were blown down.

Thunderstorm Wind, Crow Wing

When
August 9, 4:00 AM CST
Where
Crow Wing County, Nisswa
Measured
60 kt (69 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
46.517, -94.283

Hundreds of trees were blown down across Crow Wing County. Nine thousand households lost power.

Thunderstorm Wind, Crow Wing

When
August 9, 4:15 AM CST
Where
Crow Wing County, Crosby
Measured
60 kt (69 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
46.483, -93.950

Trees and power lines were blown down.

Hail, Aitkin

When
August 9, 4:48 AM CST
Where
Aitkin County, Mc Gregor
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.617, -93.300

Thunderstorm Wind, Aitkin

When
August 9, 4:58 AM CST
Where
Aitkin County, Aitkin
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.533, -93.700

Trees and power lines were blown down in and around Aitkin. Trees were blown onto Highways 18, 65, and 169. There was also damage near Malmo. The damage area was 25 miles wide and 40 miles long across southern Aitkin County. 3500 households were without power, some for up to 4 days.

Thunderstorm Wind, Carlton

When
August 9, 5:00 AM CST
Where
Carlton County, Carlton
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.667, -92.417

Numerous trees and power lines were blown down from southern Carlton County to Cloquet.

Thunderstorm Wind, Pine

When
August 9, 5:00 AM CST
Where
Pine County, Pine City
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.833, -92.983

Several trees were blow down across the Finlayson and Sandstone areas.

Thunderstorm Wind, Pine

When
August 9, 5:05 AM CST
Where
Pine County, Sturgeon Lake
Measured
70 kt (81 mph) estimated gust
Property damage
$200,000
Reported by
UTILITY COMPANY
Coordinates
46.383, -92.817

There was major wind damage at Sturgeon Lake. At least four homes were heavily damaged. One garage was blown down the street. Numerous trees were uprooted.

Thunderstorm Wind, St. Louis

When
August 9, 5:05 AM CST
Where
St. Louis County, Hermantown
Measured
60 kt (69 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
46.783, -92.217

A few trees were blown down and power was out.

Thunderstorm Wind, Carlton

When
August 9, 5:45 AM CST
Where
Carlton County, Cloquet
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.717, -92.450

Numerous trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473352, 5473353, 5473354, 5473355, 5473356, 5473357, 5473358, 5473359, 5473360, 5473362, 5473361.